Utah, 2013

Lake-Effect Snow in Utah, March 22 to 23, 2013

March 22 to 23, 2013 · NWS SLC · 1 event in 1 county or zone

A cold storm system moved into northern Utah on March 22, setting up ideal conditions for lake effect snow overnight and into the 23rd. The area with the most significant snow accumulation from this lake effect band was the Salt Lake Valley.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A cold storm system moved into northern Utah on March 22, setting up ideal conditions for lake effect snow overnight and into the 23rd. The area with the most significant snow accumulation from this lake effect band was the Salt Lake Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 22, 3:00 PM MST, 5 hours earlier.

Area forecast discussion, Mar 22, 3:00 PM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 PM MDT FRI MAR 22 2013

.SYNOPSIS...UNSEASONABLY COLD NORTHWEST FLOW WILL REMAIN OVER THE
AREA INTO EARLY NEXT WEEK. A LAKE EFFECT SNOW BAND IS EXPECTED TO
DEVELOP TONIGHT ACROSS PORTIONS OF THE WASATCH FRONT...WITH A WEAK
DISTURBANCE TO FOLLOW ON SUNDAY.

&&

.DISCUSSION...AN INTERESTING LAKE EFFECT SNOW SET UP IS IN THE
WORKS FOR THE SALT LAKE CITY AND TOOELE AREAS. SEVERAL INGREDIENTS
ARE COMING TOGETHER TO CREATE ONE OF THE BETTER SET UPS AS OF LATE
FOR A LAKE EFFECT SNOW EVENT.

FIRST...THE TEMPERATURE DIFFERENTIAL BETWEEN THE LAKE SURFACE AND
700 MB IS EXPECTED TO BE BETWEEN 24 AND 26 DEGREES C BY TONIGHT.
THIS IS ANOTHER WAY OF ILLUSTRATING THE RELATIVELY HIGH LEVELS OF
INSTABILITY EXPECTED TO DEVELOP TONIGHT ALONG THE GREAT SALT LAKE.
ANOTHER INGREDIENT IS DECENT MID AND LOW LEVEL FLOW ACROSS THE
LAKE TO HELP AID IN THE INSTABILITY. BUFR SOUNDINGS FROM THE 12Z
NAM INDICATED CAPE VALUES OF UPWARDS OF 1000 J/KG.

THE FINAL PIECE OF THE PUZZLE IS THE AVERAGE RH IN THE 700MB TO
SURFACE LAYER. THE GFS AND THE NAM ARE SIGNIFICANTLY DIFFERENT IN
THE AMOUNT OF LOW LEVEL MOISTURE AVAILABLE FOR THIS EVENT. INITIAL
IMPRESSION OF THE 18Z NAM INDICATES THE NAM CONTINUES TO INDICATE
SUFFICIENT MOISTURE WILL BE PRESENT IN THIS LAYER FOR A LAKE
EFFECT SNOW BAND TO DEVELOP. THIS IS THE MAIN QUESTION MARK WITH
THIS EVENT.

COMBINING MORE THAN SUFFICIENT INSTABILITY/TEMPERATURE
DIFFERENTIAL BETWEEN THE LAKE AND 700MB...ADEQUATE FLOW AND DECENT
LOW LEVEL MOISTURE...EXPECT A LAKE BAND TO DEVELOP NEAR OR
SLIGHTLY AFTER SUNSET TONIGHT. THE BIGGEST THREAT AREA IS EXPECTED
TO BE SALT LAKE COUNTY AND THE EASTERN TOOELE VALLEY.

THIS LEAVES THE BIGGEST QUESTION...WHERE EXACTLY WILL THE LAKE
BAND DEVELOP? SKILL IN PREDICTING THE EXACT LOCATION OF THE LAKE
BAND PRIOR TO FORMATION IS STILL ON THE LOWER SIDE. HOWEVER...MOST
GUIDANCE POINTS TO A LAKE BAND THAT SHOULD DEVELOP ACROSS EASTERN SALT
LAKE COUNTY AND SLOWLY MIGRATE WESTWARD THROUGH THE OVERNIGHT
HOURS. ACCUMULATIONS WILL DEPEND ENTIRELY ON HOW QUICKLY...OR
IF...THE LAKE BAND MOVES. IF THE LAKE BAND TENDS TO SIT IN ONE
LOCATION FOR A LONGER PERIOD OF TIME...SNOW ACCUMULATIONS WILL BE
HIGHER THAN CURRENTLY EXPECTED.

THE MAIN MESSAGE IS THAT THERE IS LIKELY TO BE A LAKE BAND...BUT
THE EXACT LOCATION IS UNCERTAIN. HOWEVER...IN GENERAL...EXPECT 2
TO 5 INCHES ACROSS SALT LAKE COUNTY AND THE EASTERN TOOELE VALLEY.
GIVEN THE AMOUNT OF INSTABILITY...CANT RULE OUT A FEW LIGHTNING
STRIKES WITHIN THE BAND. THIS MAY BRIEFLY INCREASE SNOW RATES AT
TIMES. ISSUED A LAKE EFFECT SNOW ADVISORY FOR THESE LOCATION
THROUGH SATURDAY.

THE BIGGEST IMPACTS FROM THIS EVENT WILL BE TO TRAVEL...WITH
WINTER DRIVING CONDITIONS EXPECTED IN AREAS AFFECTED BY THE LAKE
BAND INCLUDING PARLEYS CANYON. RAPIDLY REDUCED VISIBILITIES CAN BE
EXPECTED AS WELL.

&&

.AVIATION...WINDS AT THE SLC TERMINAL WILL REMAIN FROM THE NORTHWEST
OVERNIGHT...BUT MAY BECOME GUSTY AND ERRATIC AT TIMES DUE TO SHOWERS
IN THE AREA. VFR CONDITIONS WILL PREVAIL...BUT VSBYS MAY
TEMPORARILY DROP INTO THE IFR RANGE IN SNOW SHOWERS. CIGS WILL LOWER
BELOW 6000 FT BETWEEN 0Z AND 3Z. LAKE EFFECT SNOW IS EXPECTED TO
DEVELOP OVERNIGHT...IMPACTING THE SLC TERMINAL BEGINNING BETWEEN 4Z
AND 6Z. THIS WILL FURTHER LOWER CIGS...AND INCREASE THE POTENTIAL
FOR A PERIOD OF IFR CONDITIONS THROUGH 18Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...LAKE EFFECT SNOW ADVISORY FROM 8 PM THIS EVENING TO NOON MDT
     SATURDAY FOR UTZ003.

WY...NONE.
&&

KRUSE/HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Mar 22, 2:02 PM MST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
302 PM MDT FRI MAR 22 2013

UTZ001>016-019>021-517-518-WYZ021-231145-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
302 PM MDT FRI MAR 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL CONTINUE ACROSS NORTHERN AND CENTRAL UTAH THIS
AFTERNOON. A LAKE EFFECT SNOW BAND IS EXPECTED TO DEVELOP NEAR OR
AFTER SUNSET. THIS BAND IS EXPECTED TO DEVELOP ACROSS PORTIONS OF
SALT LAKE COUNTY AND EASTERN TOOELE COUNTY. THE EXACT LOCATION OF
THE LAKE EFFECT SNOW BAND IS STILL UNCERTAIN...HOWEVER SEVERAL
INCHES OF SNOW ACCUMULATION ARE EXPECTED IN THESE AREAS THROUGH
TONIGHT. THESE AMOUNTS MAY BE LOCALIZED...DEPENDING ON THE LOCATION
OF BAND DEVELOPMENT AND WHETHER IT REMAINS NEARLY STATIONARY OR
TENDS TO MOVE ACROSS THE SALT LAKE AND TOOELE VALLEYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LAKE EFFECT SNOW WILL CONTINUE ACROSS PORTIONS OF THE SALT LAKE AND
TOOELE VALLEY THROUGH SATURDAY MORNING. SEVERAL ADDITIONAL INCHES OF
ACCUMULATION CAN BE EXPECTED IN AREAS AFFECTED BY THIS BAND.

OUTSIDE THE LAKE BAND AREA...SNOW SHOWERS WILL CONTINUE ACROSS
NORTHERN AND CENTRAL UTAH SATURDAY INTO SUNDAY. LIMITED ACCUMULATION
IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Salt Lake and Tooele Valleys

When
March 22, 8:00 PM MST to March 23, 12:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Reported by
NWS Employee

A lake effect snow band formed on the evening of March 22, and persisted through the morning of March 23. Storm totals across the Salt Lake Valley included 8 inches of snow in West Jordan and 6 inches of snow in Draper.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438532.